Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Sioux Falls, SD

May 21, 2004Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2004, 3:56 PM CDT for Plymouth County, Iowa. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2004, 3:56 PM CDT (20:56 UTC)
Expired
May 21, 2004, 4:30 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 4:11 PM CDTHAIL 1.757 Ne Remsen, IA
May 21, 4:11 PM CDTHAIL 1.757 Ne Remsen, IA
May 21, 4:11 PM CDTHAIL 1.757 Ne Remsen, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

555 
WUUS53 KFSD 212056
SVRFSD
IAC149-212130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 430 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REMSEN...OR ABOUT 7 MILES EAST OF LE MARS...MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL PLYMOUTH COUNTY THROUGH 410 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4276 9622 4276 9587 4291 9587 4291 9624

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:00 PM CDT, 56 minutes earlier.

Area forecast discussion, May 21, 3:00 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI MAY 21 2004

.DISCUSSION...

FIRST SHOT OF CONVECTION GOIGN OVER SERN CRNR OF AREA AND EWD. XCPCT
MORE ACTVTY TO DVLP A LTL LATR FRTHR WWD WITH ACTVTY SPRDG NEWD WITH
TIME THIS EVE. WILL KEEP A PRETTY GOOD SHOT OF SHWRS AND TSTMS WITH
MENTN OF SVR/HVY RAIN ESPLY SERN PART OF AREA. EXPCT ACTVTY TO KEEP
UP WELL INTO THE NGT THO SVR THREAT WILL GRDLY DCRS.

ACTVTY SHUD BE AT A MIN BY ERY SAT MRNG IN CONTRAST TO THIS MRNG. AS
SHRTWV APPCHS SHWRS AND TSTMS SHUD INCRS SAT AFTN...THAT IS ERYR
THAN TDA. SVR THREAT SAT SHUD BE MAINLY SERN CRNR OF AREA WITH NO
SVR THREAT UP N...IN CONTRAST TO TNGT WHERE THERE IS SOME THREAT
FROM HON YO BKX. ETA MAY BE TOO FAR S WITH FNT/SFC LO THO NGM AND
GFS MAY BE A LTL TOO FAR N. IN ANY EVENT EXPCT DECENT ROUND OF WET
WX LATE SAT AND SAT NGT.

PCPN WILL PRBLY BE A LTL SLOWER TO MOVE OUT SUN THAN WE HAVE BEEN
CARRYNG...BUT SHUD BE OUT BY LATE IN THE DAY. STILL A LOT OF QSTNS
ON MON THREAT SO WILL KEEP GOING GNLY AS WE HAVE HAD IT...WITH A
GNRL FCST OF CHC SHWRS TSTMS MON INTO ERY MON EVE. WE HAVE BEEN
CARRYNG SVR THREAT IN HWO WITH THIS SYS THO MAY BE HARD TO RECOVER
AMS ENUF TO PRODUCE SVR AFTER SUN COOLNG.

EXTNDED PD NOW LOOKS MOSTLY DRY FOR TUE THRU THU...BUT WILL KEEP
SOME CHC COOL AIR SHWRS NWRN PART OF AREA IN COORDINATION WITH
SURROUNDING FCSTS. OTRW DRY AND RELTVLY COOL TIL ANOTHER SYS
APPARNTLY COMES IN FOR FRI...DAY 7. EVEN THAT FAR AHD SEEMS GOOD
ENUF CHC TO MENTN IN FCST.

TEMPS NEXT CPL DAYS WILL SHOW A WARM SE TO COOLR N PATTERN. BY
EXTNDED PD TEMPS SHUD BE MORE GNRLY COOL...WARMNG UP A LTL BY END OF
PD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 21, 11:55 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1155 AM CDT FRI MAY 21 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE AREA
LATE THIS AFTERNOON AND TONIGHT OVER SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME
NORTHEAST NEBRASKA.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON AS A
WARM FRONT MOVES SLOWLY NORTH OVER NORTHERN NEBRASKA. THESE
STORMS MAY RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL POSSIBLE.
DAMAGING WINDS MAY ALSO DEVELOP AND ISOLATED TORNADOES ARE
POSSIBLE. THE THUNDERSTORM THREAT WILL CONTINUE THROUGH MOST OF
TONIGHT.

FLOODING...
THUNDERSTORMS EXPECTED TO DEVELOP LATE THIS AFTERNOON OR EARLY
THIS EVENING AND INCREASE DURING TONIGHT MAY CAUSE HEAVY RAIN.
LOCAL FLOODING WOULD BE POSSIBLE IF REPEAT EPISODES OF HEAVY RAIN
MOVE OVER AN AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FRONTAL BOUNDARY WILL LINGER FROM FAR SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THROUGH SATURDAY. SEVERE STORMS WILL STILL BE
POSSIBLE SOUTH OF INTERSTATE 90 WITH HEAVY RAINS THE MAIN THREAT
TO THE NORTH OF INTERSTATE 90...MAINLY SATURDAY AFTERNOON AND
EVENING.

ANOTHER LOW PRESSURE SYSTEM APPROACHING FROM THE WEST MAY BRING A
CHANCE OF SEVERE THUNDERSTORMS OR HEAVY RAIN MONDAY AFTERNOON AND
EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, May 21, 11:26 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1126 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             5 SE ROCK VALLEY        43.15N 96.23W
05/21/2004  0.75 INCH        SIOUX              IA   TRAINED SPOTTER

1029 AM     HAIL             1 E HARTLEY             43.18N 95.46W
05/21/2004  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

1029 AM     HAIL             HARTLEY                 43.18N 95.48W
05/21/2004  0.88 INCH        OBRIEN            IA   TRAINED SPOTTER

1040 AM     HAIL             1 NW EVERLY             43.17N 95.34W
05/21/2004  1.75 INCH        CLAY               IA   BROADCAST MEDIA

1051 AM     HAIL             5 W SPENCER             43.15N 95.25W
05/21/2004  1.75 INCH        CLAY               IA   BROADCAST MEDIA

1100 AM     HAIL             SPENCER                 43.15N 95.15W
05/21/2004  2.50 INCH        CLAY               IA   TRAINED SPOTTER

1105 AM     HAIL             SPENCER                 43.15N 95.15W
05/21/2004  4.25 INCH        CLAY               IA   BROADCAST MEDIA

            FELL ON THE WEST SIDE OF TOWN

1106 AM     HAIL             SPENCER                 43.15N 95.15W
05/21/2004  2.75 INCH        CLAY               IA   BROADCAST MEDIA

            FELL ON THE SOUTH SIDE OF TOWN

1115 AM     HAIL             DICKENS                 43.13N 95.02W
05/21/2004  1.75 INCH        CLAY               IA   BROADCAST MEDIA

&&

JH
Local storm report, May 21, 1:37 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
137 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             4 SSW MARCUS            42.77N 95.84W
05/21/2004  0.88 INCH        CHEROKEE           IA   PUBLIC

1036 AM     HAIL             4 E HARTLEY             43.18N 95.40W
05/21/2004  1.75 INCH        OBRIEN            IA   CO-OP OBSERVER

&&

JC
Local storm report, May 21, 1:42 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 AM     HAIL             5 SE REMSEN             42.76N 95.90W
05/21/2004  0.88 INCH        PLYMOUTH           IA   PUBLIC

&&

JC
Local storm report, May 21, 1:49 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
149 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             ELLSWORTH               43.52N 96.02W
05/21/2004  0.88 INCH        NOBLES             MN   LAW ENFORCEMENT

&&

JC
Special weather statement, May 21, 2:42 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 PM CDT FRI MAY 21 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-212300-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX-
CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-
DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA-
JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-
MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-
OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER-
UNION-WOODBURY IA-YANKTON-
242 PM CDT FRI MAY 21 2004

...SEVERE WEATHER ALERT...

THE ATMOSPHERE IS BECOMING INCREASINGLY UNSTABLE THIS AFTERNOON...
WHICH SHOULD SUPPORT RAPID DEVELOPMENT OF THUNDERSTORMS BETWEEN
400 PM CDT AND 600 PM CDT. ALONG AND SOUTH OF A WAGNER TO CANTON TO
SPENCER IOWA LINE...TORNADIC THUNDERSTORMS WILL BE A THREAT...
ESPECIALLY BEFORE 900 PM CDT. SOME OF THE TOWNS INCLUDED IN THIS
THREAT AREA INCLUDE SIOUX CITY...YANKTON...VERMILLION...BERESFORD
AND ORANGE CITY. VERY LARGE HAIL WILL ALSO BE POSSIBLE.

NORTH OF THIS AREA...SEVERE STORMS WILL ALSO BE POSSIBLE WITH VERY
LARGE HAIL THE MAIN THREAT..ALTHOUGH ISOLATED TORNADOES CANNOT BE
RULED OUT. THE TIMING OF THESE STORMS SHOULD BE FROM ABOUT 600 PM CDT
THROUGH 900 PM CDT.

SEVERE WEATHER WILL REMAIN POSSIBLE AFTER 900 PM CDT...BUT THE
TORNADIC THREAT WILL DECREASE AFTER THIS.

08
Special weather statement, May 21, 3:50 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT FRI MAY 21 2004

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-212300-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX-
CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON-
DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA-
JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN-
MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA-
OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER-
UNION-WOODBURY IA-YANKTON-
400 PM CDT SAT MAY 29 2004

...SEVERE WEATHER ALERT...

SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 4 PM AND 6 PM ACROSS
SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA.  WITH
VERY UNSTABLE AIR OVER THE REGION...STORMS WILL RAPIDLY DEVELOP AND
BECOME SEVERE.  TORNADOES WILL BE POSSIBLE...PRIMARILY SOUTH OF
INTERSTATE 90.  IN ADDITION...LARGE HAIL...LARGER THAN 2 INCHES...
CAN BE EXPECTED WITH STORMS THIS EVENING ACROSS THE ENTIRE REGION.
FINALLY...AS A COLD FRONT MOVES EAST...A SQUALL LINE IS EXPECTED TO
DEVELOP ACROSS EASTERN SOUTH DAKOTA AFTER 7 PM.  DAMAGING WINDS IN
EXCESS OF 70 MPH COULD OCCUR AS THE LINE OF THUNDERSTORMS MOVES EAST
TOWARD INTERSTATE 29 AND INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:04 AM CDTSevere Thunderstorm WarningFSDPlymouth41 min
May 21, 1:32 AM CDTSevere Thunderstorm WarningFSDCherokee28 min
May 21, 2:50 AM CDTSevere Thunderstorm WarningFSDOsceola25 min
May 21, 2:57 AM CDTSevere Thunderstorm WarningFSDDickinson33 min
May 21, 9:18 AM CDTSevere Thunderstorm WarningFSDSioux27 min
May 21, 10:22 AM CDTSevere Thunderstorm WarningFSDO'Brien23 min
May 21, 10:29 AM CDTSevere Thunderstorm WarningFSDClay, Dickinson46 min
May 21, 11:14 AM CDTSevere Thunderstorm WarningFSDClay16 min
May 21, 3:47 PM CDTSevere Thunderstorm WarningFSDWoodbury43 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningFSDO'Brien49 min
May 21, 4:13 PM CDTSevere Thunderstorm WarningFSDCherokee32 min
May 21, 4:18 PM CDTSevere Thunderstorm WarningFSDIda27 min
May 21, 4:32 PM CDTSevere Thunderstorm WarningFSDCherokee43 min
May 21, 4:46 PM CDTSevere Thunderstorm WarningFSDBuena Vista44 min
May 21, 4:48 PM CDTSevere Thunderstorm WarningFSDClay42 min
May 21, 4:58 PM CDTSevere Thunderstorm WarningFSDO'Brien32 min
May 21, 5:14 PM CDTSevere Thunderstorm WarningFSDCherokee31 min
May 21, 5:23 PM CDTSevere Thunderstorm WarningFSDClay37 min
May 21, 5:26 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
May 21, 5:59 PM CDTSevere Thunderstorm WarningFSDClay31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.